Hail, Howard
- When
- May 9, 2:00 AM CST to 2:10 AM CST
- Where
- Howard County, 8 mi NE of Big Spring
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.332, -101.373
Ping pong ball size hail fell near Big Spring for 10 minutes.
A dryline mixed east over the forecast area with an upper low pressure centered over the central Rockies. Good mid level support, instability and shear contributed to scattered storms that developed off the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline mixed east over the forecast area with an upper low pressure centered over the central Rockies. Good mid level support, instability and shear contributed to scattered storms that developed off the dryline. Some of these storms produced large hail across the eastern Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 11:20 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1220 AM CDT MON MAY 9 2016
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
The dryline has retreated west this evening, with southeasterly
winds affecting MAF, FST, INK, and PEQ. While there could be some
thunderstorms tonight, mainly for INK, MAF, and FST, have not
included mention given low probability, and will continue to
monitor radar trends and amend if necessary. Primary threats with
storms would be gusty downburst winds and hail. The dryline will
push east by 12Z, with gusty west winds developing at all
terminals by late morning. Gusts to 25-30KT are possible through
the afternoon, with decreasing wind speeds expected after sunset.
&&
.PREV DISCUSSION... /issued 145 PM CDT SUN MAY 8 2016/
DISCUSSION...
A dryline is mixing eastward over the forecast area this afternoon
due to southwesterly winds ahead of an upper low centered over the
central Rockies. Progs are taking the dryline to the eastern fringe
of the forecast area by late this afternoon, but it will trail
southwestward across the Lower Trans Pecos and perhaps the Big Bend
region. We could see widely scattered thunderstorms develop along
the dryline this afternoon, although mid level support still appears
lacking as in the previous couple of days. However, the base of the
upper low will move over the region tonight, with height falls
aiding the dryline backing to near the New Mexico stateline this
evening, before pushing back eastward late tonight. There could be
thunderstorm development on the retreating dryline since it appears
we may actually have some mid level support for storms to develop.
Any storms that develop this afternoon or tonight could be severe
considering there will be plenty of instability along and east of
the dryline, mi level lapse rates will be steep, and convection will
be organized due to shear on the order of 50-60kt.
The dryline will blow east of the region Monday with gusty west
winds affecting the entire forecast area. Thunderstorms will not be
possible on Monday, but fire weather will still be a concern.
Temperatures will be slightly above normal Monday afternoon, but
will rise well above normal Tuesday and Wednesday under westerly
flow aloft. An upper trough traversing the northern/central U.S.
Plains through midweek could send a cold front into the area by
Thursday and cool temperatures near or below normal, in addition to
bringing a chance of rain. Will keep the PoPs going Wednesday
night and Thursday, but these will hinge upon an MCS forming
northwest of here and dropping along the frontal boundary into the
area. Although there is decent model agreement for this to occur,
we will see if it holds up in the next few days. Temperatures will
rebound above normal Friday and into next weekend. Models indicate
a dirty upper ridge taking up residence over the region Friday
through next weekend with dryline thunderstorms possible each day.
Therefore, will continue to mention at least slight chances of
thunderstorms, but later shifts will definitely have to refine the
locations.
FIRE WEATHER...
A broad upper trough is beginning to move over the region today with
strong winds at the base of the trough mixing downward toward the
surface. Winds today will be at least 20 mph across most of the
area with the strongest winds occurring across the higher
elevations, southeast New Mexico plains, and the northern Permian
Basin. Minimum RH values this afternoon will be at or below 15
percent along and west of a line from Fort Stockton to central parts
of the Permian Basin. A dryline is expected across the eastern
Permian Basin and Lower Trans Pecos this afternoon and evening with
thunderstorms forming along this line. Areas to the west of this
line are expected to stay dry, but some weak showers and
thunderstorms may develop as far back as Presidio and the Davis
Mountains. A Red Flag Warning is in effect through early this
evening for the western Permian Basin, southeast New Mexico plains,
the Guadalupe Mountains, the Van Horn Highway 54 Corridor, Reeves
County and the Upper Trans Pecos, the Davis/Apache Mountains, and
the Marfa Plateau.
On Monday, the dryline is expected to push east of the CWA with
almost all areas experiencing minimum RH values of 15 percent or
less. 20 foot wind speeds are expected to be 20 mph or more across
areas generally north and west of the Lower Trans Pecos. Due to
these conditions, a Fire Weather Watch remains in effect for Monday
afternoon and early evening for the western Permian Basin, southeast
New Mexico plains, the Guadalupe Mountains, the Van Horn Highway 54
Corridor, Reeves County and the Upper Trans Pecos, the
Davis/Apache Mountains, and the Marfa Plateau.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 87 60 95 66 / 0 0 0 0
Carlsbad 86 56 92 57 / 0 0 0 0
Dryden 94 62 98 66 / 0 0 0 10
Fort Stockton 87 59 94 61 / 0 0 0 0
Guadalupe Pass 76 57 82 60 / 0 0 0 0
Hobbs 83 56 89 56 / 0 0 0 0
Marfa 79 44 85 47 / 0 0 0 0
Midland Intl Airport 87 60 94 63 / 0 0 0 0
Odessa 87 62 94 64 / 0 0 0 0
Wink 89 56 95 58 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from 11 AM MDT Monday through Monday evening
for Guadalupe Mountains-Southeast Plains.
TX...Fire Weather Watch from noon CDT /11 AM MDT/ today through this
evening for Andrews-Davis/Apache Mountains Area-Ector-
Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Reeves
County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1223 PM CDT SUN MAY 8 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091730- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1223 PM CDT SUN MAY 8 2016 /1123 AM MDT SUN MAY 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL SHIFT TO THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS THIS AFTERNOON THROUGH TONIGHT. SOME STORMS COULD BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL...GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. ALSO HIGH BASED STORMS WILL BE POSSIBLE FARTHER WEST INTO THE ALPINE...MARATHON...AND MARFA AREAS THAT BE RESULT IN A FEW DRY LIGHTNING STRIKES AND GUSTY DOWNBURST WINDS. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY WEST OF A LINE FROM NEAR SEMINOLE TO MARFA. A RED FLAG WARNING IS IN EFFECT. ALSO HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY WITH GUSTS TO AROUND 60 MPH THROUGH THE PASS AND IN EXPOSED HIGHER ELEVATIONS. A HIGH WIND WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO DEVELOP AGAIN ON MONDAY ALONG AND WEST OF A LINE FROM NEAR SEMINOLE TO MARFA. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATE THIS AFTERNOON ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 AM CDT MON MAY 9 2016
TXZ053-090730-
MITCHELL TX-
152 AM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 230 AM CDT...
AT 151 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF SILVER...OR 17 MILES SOUTHEAST OF COLORADO CITY...
MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
MITCHELL COUNTY.
LAT...LON 3209 10115 3238 10067 3222 10067 3222 10066
3209 10067
TIME...MOT...LOC 0651Z 240DEG 49KT 3220 10070
33SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 AM CDT MON MAY 9 2016 TXZ053-090815- MITCHELL TX- 234 AM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY UNTIL 315 AM CDT... AT 233 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTH OF STERLING CITY...MOVING NORTHEAST AT 50 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHAMPION CREEK RESERVOIR AND I-20 NEAR THE NOLAN-MITCHELL COUNTY LINE. THIS INCLUDES INTERSTATE 20 NEAR MILE MARKER 228. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3209 10114 3242 10066 3209 10067 TIME...MOT...LOC 0733Z 239DEG 45KT 3207 10102 84
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 AM CDT MON MAY 9 2016 TXZ047-048-052-053-090830- MITCHELL TX-HOWARD TX-BORDEN TX-SCURRY TX- 245 AM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN... NORTHEASTERN HOWARD...SOUTHWESTERN SCURRY AND NORTHERN MITCHELL COUNTIES UNTIL 330 AM CDT... AT 244 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LUTHER...OR 12 MILES NORTH OF BIG SPRING...MOVING EAST AT 50 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SNYDER...COLORADO CITY...CHINA GROVE...CUTHBERT...DUNN...KNAPP...J B THOMAS RESERVOIR...COLORADO CITY AIRPORT...WINSTON FIELD...IRA...LAKE J B THOMAS...VINCENT...LUTHER AND BUFORD. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 216 AND 217. LAT...LON 3242 10077 3233 10150 3252 10156 3273 10084 TIME...MOT...LOC 0744Z 252DEG 42KT 3242 10143 84
The Midland/Odessa radar (KMAF), 88 km away, was scanning. The volume nearest the first event began at 07:58 UTC.
3 hail. Local standard time, as filed.
Ping pong ball size hail fell near Big Spring for 10 minutes.
Golf ball size hail fell for ten minutes north northeast of Big Spring.
Ping pong ball to golf ball size hail fell in Forsan, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626023, 626018, 626022.